Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 5, 2015

July 5, 2015 · NWS LBF · 19 events in 8 counties and zones

A strong cold front, coupled with an upper level trough of low pressure, produced widespread severe thunderstorms across the northeastern Nebraska Panhandle and north central Nebraska on during the late afternoon and evening of July 5th. Large hail to baseball size and damaging winds to 79 knots were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong cold front, coupled with an upper level trough of low pressure, produced widespread severe thunderstorms across the northeastern Nebraska Panhandle and north central Nebraska on during the late afternoon and evening of July 5th. Large hail to baseball size and damaging winds to 79 knots were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 5, 1:00 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT SUN JUL 5 2015

.SYNOPSIS...
ISSUED AT 259 PM CDT SUN JUL 5 2015

AT 20Z THE UPPER LEVEL SYNOPTIC FEATURES IMPACTING THE SHORT TERM
FORECAST INCLUDE A NORTHERN STREAM TROUGH TRACKING EASTWARD OVER
SOUTH CENTRAL CANADA...AND A SHORTWAVE TROUGH ROUNDING THE TOP OF
SOUTHWESTERN CONUS RIDGE AND EJECTING INTO THE EASTERN ROCKIES. THE
CANADIAN TROUGH WAS PUSHING A COLD FRONT THROUGH THE NORTHERN PLAINS
AND INTO NORTHWEST NEBRASKA AS OF MID AFTERNOON. SO FAR MOST
CONVECTION HAS BEEN SCATTERED AND POST-FRONTAL AS THE MAIN UPPER
LEVEL FORCING LAGS BEHIND THE FRONT AND THE LOCAL ATMOSPHERE REMAINS
CAPPED TO CONVECTION DUE TO THE ADVECTION OF A WARM EML FROM THE
SOUTHWEST. LOW LEVEL SOUTHERLY FLOW IN ADVANCE OF THE FRONT HAS
BROUGHT WARM AND HUMID CONDITIONS OVER MOST OF THE FORECAST AREA.
WARMEST READINGS ARE IN FAR SOUTHWEST NEBRASKA WHERE DEEPER MIXING
OF THE BOUNDARY LAYER HAS OCCURRED WITH SOME SPOTS APPROACHING
TRIPLE DIGITS. POINTS FURTHER NORTH AND EAST SIT IN THE MID 80S TO
LOW 90S BUT HAVE ELEVATED DEWPOINTS IN THE MID 60S TO NEAR 70.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 259 PM CDT SUN JUL 5 2015

A STRONG COLD FRONT WILL DRIVE SOUTH THROUGH THE CWA AS A SHORTWAVE
TROUGH AXIS ROUNDS THE BASE OF THE UPPER LEVEL LOW OVER SOUTH
CENTRAL CANADA. WARM TEMPERATURES IN THE MID LEVEL WILL LIMIT MOST
CONVECTION OVER THE NEXT COUPLE HOURS...BUT WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL BEGIN DEVELOP ALONG THE FRONT LATER THIS
AFTERNOON AND EVENING AS DEEP LAYER ASCENT INCREASES. CAMS HAVE BEEN
CONSISTENT TODAY WITH ADVERTISING THE MOST WIDESPREAD CONVECTION
OVER THE NORTHERN HALF OF THE CWA...GENERALLY NORTH OF HWY 2.
FURTHER SOUTH MORE ISOLATED TO SCATTERED ACTIVITY IS
EXPECTED...PRIMARILY DRIVEN BY THE SHORTWAVE CURRENTLY MOVING INTO
NORTHERN COLORADO. STEEP MID-LEVEL LAPSE RATES OVERSPREADING THE TOP
OF A THETA-E RICH BOUNDARY LAYER HAVE CONTRIBUTED TO HIGH CAPE
VALUES. BEST CHANCE FOR A COUPLE STORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL LIKELY RESIDE IN NORTHERN NEBRASKA WHERE DEEP LAYER SHEAR
PROFILES ARE MORE FAVORABLE...ALTHOUGH AN ISOLATED SEVERE STORM BACK
INTO SOUTHWEST NEBRASKA CANNOT BE RULED OUT. SEVERE THREAT SHIFTS
NORTH AND EAST OF THE CWA TONIGHT AS THE NOSE OF STRENGTHENING LLJ
WILL LIKELY SEND AN MCS THROUGH EASTERN SOUTH DAKOTA.

LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT THIS EVENING AND
TONIGHT. CONVECTION IS LIKELY TO PERSIST INTO THE OVERNIGHT HOURS IN
THE POST-FRONTAL REGIME AS THE NORTHERN PLAINS SITS IN THE DIVERGENT
RIGHT ENTRANCE REGION OF A STRONG UPPER LEVEL JET STREAK ROUNDING
THE BASE OF THE CANADIAN LOW. LOW LEVEL SOUTHERLY FLOW OVER THE LAST
24 TO 36 HOURS HAS ALLOWED FOR THE POLEWARD FLUX OF RICH GULF
MOISTURE. AN ADDITIONAL SURGE OF MID TO UPPER LEVEL PACIFIC
MONSOONAL MOISTURE WILL ARRIVE AS A SHORTWAVE TROUGH MOVES OUT OF
NORTHERN COLORADO AND INTO THE CENTRAL HIGH PLAINS. THIS MOISTURE
PLUME IS EVIDENT BY A LARGE CLOUD SHIELD AND ANOMALOUS HIGH
DEWPOINTS/PWATS OVER THE INTERMOUNTAIN WEST THIS AFTERNOON. ALL
MODEL GUIDANCE HAS SHOWN THE HIGHEST POTENTIAL FOR HEAVY RAINFALL
ACROSS NEAR THE SD/NEBRASKA BORDER.

SYNOPTIC SCALE SUBSIDENCE OVERSPREADS THE CWA LATE TONIGHT INTO
MONDAY MORNING AS THE UPPER LEVEL LOW KICKS EAST...WHICH WILL BRING
A GRADUAL END TO PRECIPITATION. MUCH COOLER AND DRIER CANADIAN AIR
SPILLS INTO THE NORTHERN AND CENTRAL PLAINS WITH COMFORTABLE HIGHS
ONLY IN THE 70S EXPECTED. STEEP LOW LEVEL LAPSE RATES BENEATH COOL
AIR ALOFT WILL PROMOTE THE DEVELOPMENT OF SHALLOW CUMULUS CLOUDS AND
MAYBE EVEN A FEW ISOLATED SHOWERS DURING THE AFTERNOON HOURS...BUT
CONFIDENCE IN THIS SCENARIO IS TOO LOW TO INCLUDE ANY MENTION OF
POPS IN THE FORECAST AT THIS TIME.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 259 PM CDT SUN JUL 5 2015

MONDAY NIGHT THROUGH WEDNESDAY...COOL PACIFIC HIGH PRESSURE WILL
REMAIN OVER THE FCST AREA. WINDS BECOME SOUTHEAST TUESDAY MORNING
AND BEGIN RETURNING MOISTURE ONTO THE CNTL HIGH PLAINS. THE WRN U.S.
UPPER LEVEL RIDGE VANISHES TO BE REPLACED BY A RIDGE OFF THE WESTERN
ATLANTIC WHICH WILL MIGRATE WEST. THIS ALLOWS AN UPPER LOW OFF THE
CALIFORNIA COAST TO FEED UPPER LEVEL MOISTURE ACROSS THE ROCKIES AND
A WEAK UPPER LEVEL DISTURBANCE SHOULD BE MOVING THRU ERN WY TUESDAY.
THIS DISTURBANCE COULD PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS WRN NEB TUESDAY NIGHT. THIS WAVE WILL LIKE LIFT NORTHEAST
WEDNESDAY. A SECOND DISTURBANCE WILL THEN MOVE OFF OF THE COLORADO
FRONT RANGE WEDNESDAY SUSTAINING SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY AND ALLOWING IT TO ADVANCE EAST A BIT BUT STILL FAVORING
NRN AND WRN NEB.

HIGHS IN THE 70S ARE EXPECTED BOTH DAYS WITH LOWS IN THE 50S. DEW
POINTS REMAIN IN THE 50S.

WEDNESDAY NIGHT THROUGH SUNDAY...THE AFOREMENTIONED RIDGE MIGRATING
WEST THROUGH THE MIDSOUTH AND UPPER LOW OFF THE CALIFORNIA COAST
SPELL TROUBLE FOR THE TEMPERATURE FORECAST. THE UPPER LOW MOVES
ASHORE AND SENDS HOT DESERT AIR INTO THE CNTL PLAINS BEGINNING AS
EARLY AS FRIDAY. THE GEF...GFS AND GEM MODELS HAVE SLOWED THE
WESTWARD MOTION OF THE ATLANTIC RIDGE. THIS HAS NO REAL BEARING ON
THE FORECAST OTHER THAN TO KEEPS HEIGHTS LOW. THE ECM IS VERY FAST
BUILDING THE RIDGE INTO THE FOUR CORNERS BY SUNDAY.

A DRY LINE SHOULD FORM AS LOW PRESSURE DEVELOPS UP AND DOWN THE CNTL
AND NRN HIGH PLAINS. THE DESERT AIR APPEARS TO PLACE THE DRY LINE
EAST OF HIGHWAY 83. THE GEF MODEL WOULD APPEAR TO KEEP THE DRY LINE
WEST OF 83. DISTURBANCES SHOULD COME OFF THE FRONT RANGE THURSDAY
AND FRIDAY PRODUCING SOME CHANCE OF RAIN. THEREAFTER...RAIN CHANCES
DIMINISH AS TEMPERATURES AT H700MB RISE INTO THE TEENS FRIDAY THROUGH
SUNDAY WITH HIGHS IN THE UPPER 80S AND 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1230 PM CDT SUN JUL 5 2015

PRIMARY FORECAST CONCERN FOR THE 18Z TAF ISSUANCE IS THE PASSAGE
OF A STRONG COLD FRONT LATER THIS AFTERNOON AND EVENING...AND THE
IMPACTS IT WILL HAVE ON LOCAL AVIATION CONDITIONS OVER THE NEXT 24
HOURS. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND
BEHIND THE FRONT AS IT MOVES INTO NORTHERN NEBRASKA BY LATE
AFTERNOON...CAPABLE OF STRONG WINDS...HAIL...AND HEAVY RAIN.
CONFIDENCE IN THUNDERSTORM COVERAGE AND INTENSITY DECREASES TO THE
SOUTH...ALTHOUGH WINDS WILL SWITCH TO OUT OF THE NORTH AND BE
GUSTY AT TIMES. EXPECTING MOST TSRA ACTIVITY TO PUSH OFF TO THE
EAST BY MONDAY MORNING...HOWEVER OVC MVFR CIGS WILL BE POSSIBLE
ACROSS NORTHERN NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...CDC
AVIATION...MARTIN
Hazardous weather outlook, Jul 5, 1:29 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT SUN JUL 5 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-062030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT SUN JUL 5 2015 /229 PM MDT SUN JUL 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL SURGE SOUTHEAST THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING AND TONIGHT...WHICH WILL GENERATE
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. THE BEST CHANCE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE ACROSS NORTHERN NEBRASKA...GENERALLY
NORTH OF HWY 2. CONDITIONS WILL NOT BE AS FAVORABLE FOR SEVERE
WEATHER FURTHER SOUTH...BUT A FEW STORMS REACHING SEVERE LIMITS CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES FOR SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST TUESDAY
NIGHT THROUGH THURSDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS NORTH OF HIGHWAY 92 IN
PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON
THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Sheridan

When
July 5, 3:03 PM MST
Where
Sheridan County, 9.69 mi N of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -102.340

Thunderstorm Wind, Sheridan

When
July 5, 3:19 PM MST
Where
Sheridan County, 0.69 mi S of Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.760, -102.350

Large tree limbs down at this location along with nickel sized hail.

Hail, Sheridan

When
July 5, 3:21 PM MST
Where
Sheridan County, 6.65 mi SE of Clinton
Measured
1.5 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.700, -102.260

In addition to ping pong ball sized hail, numerous trees were blown over at this location.

Hail, Sheridan

When
July 5, 3:21 PM MST
Where
Sheridan County, 3.68 mi SE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -102.290

In addition to quarter sized hail, thunderstorm wind gusts were estimated at 60 MPH.

Hail, Sheridan

When
July 5, 3:41 PM MST
Where
Sheridan County, 6.65 mi SE of Clinton
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.700, -102.260

Hail, Sheridan

When
July 5, 3:48 PM MST
Where
Sheridan County, 11.75 mi S of Gordon
Measured
1.75 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.630, -102.200

Windshield broken on a spotter vehicle.

Thunderstorm Wind, Sheridan

When
July 5, 3:49 PM MST
Where
Sheridan County, 11.54 mi SSE of Rushville
Measured
79 kt (91 mph) measured gust
Reported by
Storm Chaser
Coordinates
42.570, -102.350

Wind gust was from a storm chaser's anemometer.

Hail, Cherry

When
July 5, 5:17 PM CST
Where
Cherry County, 27.48 mi SSE of Irwin
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
42.500, -101.790

Thunderstorm Wind, Arthur

When
July 5, 5:00 PM MST
Where
Arthur County, 7.62 mi S of Arthur
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.460, -101.690

Most of a metal roof was blown off of a residents home. In addition, extensive water damage was also reported to this residence.

Thunderstorm Wind, Cherry

When
July 5, 7:07 PM CST
Where
Cherry County, 3.77 mi NNE of Crookston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.980, -100.720

Thunderstorm wind gust of 60 MPH reported.

Thunderstorm Wind, Keith

When
July 5, 6:30 PM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.120, -101.360

Tree branches up to 5 inches in diameter reported down.

Hail, Cherry

When
July 5, 8:35 PM CST to 8:45 PM CST
Where
Cherry County, 1.67 mi WNW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -100.260

Hail fell for ten minutes.

Thunderstorm Wind, Thomas

When
July 5, 8:50 PM CST
Where
Thomas County, 3.6 mi SSE of Thedford Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.930, -100.510

Semi trailer blown over on highway 83 at mile marker 138.

Thunderstorm Wind, Thomas

When
July 5, 8:50 PM CST
Where
Thomas County, 6.69 mi SW of Thedford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.910, -100.670

Thunderstorm wind gust of 60 MPH reported.

Thunderstorm Wind, Brown

When
July 5, 8:55 PM CST
Where
Brown County, 1.23 mi NW of (Anw)ainsworth Muni
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
42.590, -100.000

Measured wind gust at the Ainsworth Airport.

Thunderstorm Wind, Blaine

When
July 5, 9:00 PM CST
Where
Blaine County, 2.17 mi WNW of Dunning
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.830, -100.160

Wind gust estimated at 65 MPH at this location.

Thunderstorm Wind, Thomas

When
July 5, 9:01 PM CST
Where
Thomas County, 1.54 mi W of Halsey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.900, -100.360

Numerous small and large tree branches down at this location.

Thunderstorm Wind, Blaine

When
July 5, 9:18 PM CST
Where
Blaine County, 9.38 mi ESE of Purdum
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.020, -100.100

Along with severe limb damage to trees and uprooted trees, lawn furniture was blown over 100 feet.

Hail, Holt

When
July 5, 10:01 PM CST
Where
Holt County, 7.18 mi SW of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -99.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587174, 587185, 587175, 587176, 587177, 587178, 587186, 587179, 587193, 587187, 587188, 587181, 587189, 587191, 587190, 587195, 587192, 587194, 587182.